Duke Mathematical Journal

Galois representations with conjectural connections to arithmetic cohomology

Avner Ash, Darrin Doud, and David Pollack

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In this paper we extend a conjecture of A. Ash and W. Sinnott relating niveau 1 Galois representations to the $\mod p$ cohomology of congruence subgroups of ${\rm SL}\sb n(\mathbb {Z})$ to include Galois representations of higher niveau. We then present computational evidence for our conjecture in the case $n=3$ in the form of three-dimensional Galois representations which appear to correspond to cohomology eigenclasses as predicted by the conjecture. Our examples include Galois representations with nontrivial weight and level, as well as irreducible three-dimensional representations that are in no obvious way related to lower-dimensional representations. In addition, we prove that certain symmetric square representations are actually attached to cohomology eigenclasses predicted by the conjecture.

Article information

Source
Duke Math. J. Volume 112, Number 3 (2002), 521-579.

Dates
First available in Project Euclid: 18 June 2004

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1087575186

Mathematical Reviews number (MathSciNet)
MR1896473

Digital Object Identifier
doi:10.1215/S0012-9074-02-11235-6

Zentralblatt MATH identifier
1023.11025

Subjects
Primary: 11F75: Cohomology of arithmetic groups
Secondary: 11F60: Hecke-Petersson operators, differential operators (several variables) 11F80: Galois representations 11R39: Langlands-Weil conjectures, nonabelian class field theory [See also 11Fxx, 22E55]

Citation

Ash, Avner; Doud, Darrin; Pollack, David. Galois representations with conjectural connections to arithmetic cohomology. Duke Math. J. 112 (2002), no. 3, 521--579. doi:10.1215/S0012-9074-02-11235-6. http://projecteuclid.org/euclid.dmj/1087575186.


Export citation

References

  • G. Allison, A. Ash, and E. Conrad, Galois representations, Hecke operators, and the mod-$p$ cohomology of ${\GL}(3,\mathbb{Z})$ with twisted coefficients, Experiment. Math. 7 (1998), 361--390.
  • A. Ash, Galois representations attached to mod $p$ cohomology of {$\GL(n,\mathbb{Z})$, Duke Math. J. 65 (1992), 235--255.
  • A. Ash and M. McConnell, Experimental indications of three-dimensional Galois representations from the cohomology of {${\rm SL}(3,\mathbb{Z})$, Experiment. Math. 1 (1992), 209--223.
  • A. Ash and W. Sinnott, An analogue of Serre's conjecture for Galois representations and Hecke eigenclasses in the mod $p$ cohomology of {$\GL(n,\mathbb{Z})$, Duke Math. J. 105 (2000), 1--24.
  • A. Ash and G. Stevens, Cohomology of arithmetic groups and congruences between systems of Hecke eigenvalues, J. Reine Angew. Math. 365 (1986), 192--220.
  • --. --. --. --., Modular forms in characteristic $\ell$ and special values of their $L$-functions, Duke Math. J. 53 (1986), 849--868.
  • A. Ash and P. H. Tiep, Modular representations of $\gl(3,\mathbb{F}_p)$, symmetric squares, and mod-$p$ cohomology of {$\gl(3,\mathbb{Z})$, J. Algebra 222 (1999), 376--399.
  • S. Beckmann, On finding elements in inertia groups by reduction modulo $p$, J. Algebra 164 (1994), 415--429.
  • L. Clozel, ``Motifs et formes automorphes: Applications du principe de fonctorialité'' in Automorphic Forms, Shimura Varieties, and $L$-Functions (Ann Arbor, Mich., 1988), Perspect. Math. 10, Academic Press, Boston, 1990, 77--159.
  • S. R. Doty and G. Walker, The composition factors of ${\mathbb F}\sb p[x\sb 1,x\sb 2,x\sb 3]$ as a $\GL(3,p)$-module, J. Algebra 147 (1992), 411--441.
  • D. Doud, $S_4$ and $\widetilde S_4$ extensions of $\mathbb{Q}$ ramified at only one prime, J. Number Theory 75 (1999), 185--197.
  • --------, ``Three-dimensional Galois representations with conjectural connections to arithmetic cohomology'' to appear in Number Theory for the Millennium (Urbana-Champaign, Ill., 2000), ed. B. Berndt et al., Peters, Boston, 2002.
  • B. Edixhoven, ```Serre's conjecture'' in Modular Forms and Fermat's Last Theorem (Boston, 1995), Springer, New York, 1997, 209--242. \CMP1 638 480
  • J.-M. Fontaine and G. Laffaile, Construction de représentations $p$-adiques, Ann. Sci. École Norm. Sup. (4) 15 (1982), 547--608.
  • J. E. Humphreys, Linear Algebraic Groups, Grad. Texts in Math. 21, Springer, New York, 1975.
  • G. D. James, The Representation Theory of the Symmetric Groups, Lecture Notes in Math. 682, Springer, Berlin, 1978.
  • S. Lang, Algebraic Number Theory, 2d ed., Grad. Texts in Math. 110, Springer, New York, 1994.
  • The PARI-Group, {PARI/GP, Version 2.1.0, available from http://gn-50uma.de/ftp/pari/00index.html
  • J.-P. Serre, Propriétés galoisiennes des points d'ordre fini des courbes elliptiques, Invent. Math. 15 (1972), 259--331.
  • --. --. --. --., ``Modular forms of weight one and Galois representations'' in Algebraic Number Fields: $L$-Functions and Galois Properties (Durham, England, 1975), Academic Press, London, 1977, 193--268.
  • --------, Local Fields, Grad. Texts. in Math. 67, Springer, New York, 1979.
  • --. --. --. --., Sur les représentations modulaires de degré $2$ de {$\gal(\overline{\mathbb{Q}}/\mathbb{Q})$, Duke Math. J. 54 (1987), 179--230.
  • G. Shimura, Introduction to the Arithmetic Theory of Automorphic Functions, Kanô Memorial Lectures 1, Publ. Math. Soc. Japan 11, Iwanami Shoten, Tokyo; Princeton Univ. Press, Princeton, 1971.
  • J. Tunnell, Artin's conjecture for representations of octahedral type, Bull. Amer. Math. Soc. (N.S.) 5 (1981), 173--175.